Hypoglycemia is defined as a low blood sugar (glucose) level. Hyperglycemia is defined as too high a blood sugar (glucose) level.
As you regulate your blood glucose and keep your diabetes record, there are two problems that you need to be able to recognize and treat (with your personal physician’s advice): hypoglycemia and hyperglycemia.
Hypoglycemia: Hypoglycemia, or an insulin reaction, can happen if you are taking insulin or oral medications. Hypoglycemia means low blood glucose. This reaction happens when there is not enough glucose in your blood.
A hypoglycemic reaction usually comes on very suddenly. It often happens at the time when insulin action is at its peak, during or after strenuous exercise or when a meal is delayed. Most people learn to recognize their own symptoms to an insulin reaction. If you begin feeling any symptoms or think your blood glucose may be too low, the best way to be sure is to check your blood level using a blood glucose test strip. If your blood glucose is less than 70 mg/dl, then you are probably having a hypoglycemic reaction.
Hyperglycemia: Hyperglycemia, or high blood glucose, is the condition found in individuals with diabetes, either insulin-dependent or non-insulin-dependent.
The most common causes of hypoglycemia are:
1. too much insulin,
2. too much exercise, or
3. not enough food
Hyperglycemia usually occurs slowly, over several hours or days. It may be caused by:
1. not taking enough insulin
2. illness (such as a cold or flu)
4. eating too much
6. certain medications
Symptoms that you may notice with hypoglycemia are:
- fast heartbeat
- inability to think straight
Signs and symptoms of hyperglycemia include:
If untreated, hypoglycemia can lead to confusion, coma or convulsions. Hypoglycemia often comes within minutes. If you have a hypoglycemic reaction, you should treat it immediately by eating some form of carbohydrate (sugar). Have something like glucose tablets or sugar cubes with you at all times and take at the first sign of a reaction. Your body needs fast-acting sugar at that time.
After you have an insulin reaction, think about why the reaction happened. Perhaps your meal was late, you got too much exercise or you took your medication at a different time. Very often, reactions can be avoided by closely following your treatment plan. Contact your physician or nurse for further advice if you are having insulin reactions more than once a week or if you cannot identify the cause of your insulin reactions.
If symptoms of hyperglycemia occur:
1. Take your usual insulin dose. DO NOT SKIP IT!
2. Keep eating your meals.
3. Test your blood for glucose and your urine for ketones every two hours.
Are there any tests that need to be done to diagnose the problem or to find the cause?
What is causing the symptoms?
How serious is the condition?
What treatment do you recommend? How effective is this treatment?
Should a specialist be consulted?
Should I vary my dose of insulin? If so, by how much?
If I exercise, should I worry about hypoglycemia occurring at night?